How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Steven Olsen Your Own Question
Steven Olsen
Steven Olsen, Therapist
Category: Mental Health
Satisfied Customers: 1765
Experience:  More than twenty years of expertise in counseling, psychological diagnosis and education
45885103
Type Your Mental Health Question Here...
Steven Olsen is online now
A new question is answered every 9 seconds

I have a daughter with bipolar disorder she is on seraquel

Resolved Question:

I have a daughter with bipolar disorder she is on seraquel and had lithum added. She is diet consisciense of her weight and wants to go off her meds. I do under stand you can gain weight on the lithum however my question is if you exercise and diet correctly can you lose the weight.
Submitted: 4 years ago.
Category: Mental Health
Expert:  Steven Olsen replied 4 years ago.

Yes, lithium can impact weight gain. However, the truth is that at the age of 21, and being female,your daughter can maintain or even lose weight while being on the drug. True, it is more of a challenge, but many of my younger clients who take lithium are thin. They must watch their diets carefully and exercise, and some receive support through weight watchers and similar, but to encourage your daughter, yes...this is more than possible.

 

There are many drugs that treat this issue, but I suspect your daughter has been through many of them. Olanzapine (Zyprexa), Aripiprazole (Abilify), Risperidone (Risperdal)
Ziprasidone (Geodon) and Clozapine (Clorazil) are in this group as are some of the antidepressants. But, lithium is still a gold standard for many, and this naturally occurring salt is nothing short of miraculous in stabilizing moods in many cases.

 

No, it is not easy to maintain or lose weight while on lithium, but it is more than possible with diet, exercise and support. Some also (with physician's approval) find that Omega 3 Fatty Acids help with weight gain and mood stabilization. It is not completely researched, but It is worth exploring. Steven

 

 

Steven Olsen and other Mental Health Specialists are ready to help you